Heavy Rain, Union
- When
- May 16, 4:40 PM EST to 5:40 PM EST
- Where
- Union County, 2.89 mi E of Kitchell
- Reported by
- Trained Spotter
- Coordinates
- 39.681, -84.816
Minor flooding from a drainage ditch was affecting State Line Road near State Route 227.
Showers and thunderstorms developed near a stationary front early in the day. Multiple storms moved over the same locations during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Showers and thunderstorms developed near a stationary front early in the day. Multiple storms moved over the same locations during the afternoon. This caused heavy rainfall to occur.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 16, 3:58 PM EST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 458 PM EDT THU MAY 16 2013 .SYNOPSIS... A NEARLY STATIONARY FRONT WILL REMAIN ACROSS THE REGION INTO THE WEEKEND KEEPING UNSETTLED CONDITIONS OVER THE AREA. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... WIDESPREAD SHOWERS AND THUNDERSTORMS THAT HAD CONGEALED ACROSS THE SOUTHERN PART OF THE FORECAST AREA EARLIER THIS AFTERNOON HAVE BEEN WEAKENING CONSIDERABLY AS THEY MOVE OFF TO THE EAST SOUTHEAST. THERE HAS BEEN DESTABILIZATION NORTH OF THAT AREA AND THUNDERSTORMS HAVE DEVELOPED. INITIAL UPDRAFTS WERE STRONG BUT SHORT LIVED. INSTEAD REPEATED HEAVY RAIN APPEARS TO BE MORE OF A THREAT THROUGH THE REST OF THE AFTERNOON. EXPECT THIS ACTIVITY TO DIMINISH WITH THE LOSS OF HEATING. ONCE THIS OCCURS EXPECT LITTLE OR NO PRECIPITATION FOR THE REST OF THE NIGHT. ALTHOUGH CANNOT COMPLETELY RULE OUT A FEW SHOWERS REDEVELOPING LATER NEAR A RESULTANT BOUNDARY IN NORTHERN KENTUCKY. IF CLOUDS BREAK LATER TONIGHT THERE COULD BE SOME FOG WHERE HEAVIER RAIN HAS FALLEN TODAY. USED A MOS BLEND FOR FORECAST LOWS. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... APPEARS THAT THE FRONT WILL BECOME MORE NORTHWEST TO SOUTHEAST ORIENTED AND LIFT NORTH A LITTLE DURING THE DAY. SHOULD SEE CONVECTION DEVELOP ESPECIALLY IN THE AFTERNOON MAINLY ALONG AND SOUTH OF THE FRONT. AGAIN THERE WILL BE LITTLE LARGE SCALE SUPPORT. SO THIS ACTIVITY SHOULD PRIMARILY BE DIURNAL WITH SHOWERS AND THUNDERSTORMS DIMINISHING IN THE EVENING. SOME MODELS ARE SUGGESTING THAT ADDITIONAL SHOWERS AND THUNDERSTORMS MAY START TO SPREAD INTO THE SOUTHWEST COUNTIES BEFORE DAYBREAK SATURDAY AS A STACKED LOW APPROACHES THE REGION. MOS SEEMED REASONABLE FOR HIGHS BUT WENT SLIGHTLY WARMER FOR FRIDAY NIGHT LOWS. && .LONG TERM /SATURDAY THROUGH THURSDAY/... A FRONTAL BOUNDARY WILL MEANDER AROUND THE FA SATURDAY AND SUNDAY BEFORE LIFTING NORTH OF THE FA SUNDAY NIGHT INTO MONDAY MORNING. WITH THE FRONT IN THE VICINITY PRECIPITATION CHANCES WILL CONTINUE ACROSS THE FA THROUGH THE WEEKEND WITH THE GREATEST LIKELIHOOD OF PRECIPITATION ACROSS SOUTHERN PORTIONS OF THE FA. THERE IS THE POTENTIAL FOR A FEW THUNDERSTORMS TO DEVELOP ACROSS THE FA ON MONDAY HOWEVER BELIEVE THAT THE COVERAGE OF THE PRECIPITATION WILL BE LOW AND THEREFORE LIMITED PRECIPITATION CHANCES TO A SLIGHT CHANCE. ADDITIONAL PRECIPITATION WILL BEGIN TO WORK INTO WESTERN PORTIONS OF THE FA TUESDAY AFTERNOON AS AN AREA OF LOW PRESSURE BEGINS TO APPROACH THE REGION. MONDAY AND TUESDAY WILL HAVE THE WARMEST TEMPERATURES WITH HIGHS IN THE 80S ACROSS THE ENTIRE FORECAST AREA. A COLD FRONT WILL MOVE THROUGH THE FA WEDNESDAY NIGHT INTO THURSDAY MORNING. COOLER AIR WILL BE IN PLACE FOR THURSDAY WITH HIGH TEMPERATURES IN THE 60S. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... WIDESPREAD SHOWERS AND THUNDERSTORMS ARE PUSHING SLOWLY EAST...ALONG AND SOUTH OF THE OHIO RIVER. THE OVERALL AREA HAS BEEN SAGGING SLOWLY SOUTH SO THINK THE MAIN AFFECT THEY WILL HAVE ON KCVG/KLUK WILL BE IN THE NEXT HOUR OR TWO. WE ARE ALSO STARTING TO SEE SOME SPOTTY REDEVELOPMENT A LITTLE FARTHER NORTH IN AREA OF BETTER CLEARING BETWEEN KCVG/KDAY. IF THIS CONTINUES TO DEVELOP...IT COULD EVENTUALLY POSE A THUNDER THREAT TO SOME OF THE MORE NORTHERN TAF SITES...BUT WILL JUST COVER WITH A VCSH AT THIS POINT DUE TO UNCERTAINTY. MODELS ARE IN DECENT AGREEMENT WEAKENING/SHIFTING THE PCPN OFF TO THE EAST THROUGH EARLY EVENING. INSTABILITIES ARE PROGGED TO DROP OFF OVERNIGHT AND WITH AN OVERALL LACK OF FORCING...WILL KEEP THE TAFS DRY. DEPENDING ON HOW MANY BREAKS WE SEE OVERNIGHT...WE COULD END UP WITH SOME BR VSBY RESTRICTIONS LATER TONIGHT. THINK THE BEST CHANCE FOR THIS WILL BE ACROSS THE SOUTH IN THE AREA OF BETTER RAINFALL THIS AFTERNOON. THE BOUNDARY WILL STILL BE IN PLACE ACROSS THE AREA ON FRIDAY AND AS WE DESTABILIZE THROUGH THE AFTERNOON...SCATTERED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE. OUTLOOK...THUNDERSTORMS POSSIBLE THURSDAY THROUGH SUNDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM...NOVAK AVIATION...JGL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 105 PM EDT THU MAY 16 2013 INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074- 080-082-171715- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HIGHLAND-PIKE- 105 PM EDT THU MAY 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. INZ073>075-080-KYZ089>100-OHZ077>079-081-088-171715- RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON- CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HAMILTON- CLERMONT-BROWN-ADAMS-SCIOTO- 105 PM EDT THU MAY 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO EARLY THIS EVENING. SMALL HAIL AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
333 PM EDT THU MAY 16 2013
INZ059-OHZ060-061-070-071-162015-
UNION IN-BUTLER OH-MONTGOMERY OH-PREBLE OH-WARREN OH-
333 PM EDT THU MAY 16 2013
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT WESTERN
WARREN...SOUTHERN PREBLE...SOUTHERN MONTGOMERY...NORTHERN BUTLER AND
EXTREME NORTHEASTERN UNION COUNTIES THROUGH 415 PM EDT...
AT 328 PM EDT...RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS
NEAR SUGAR VALLEY...MOVING EAST AT 15 MPH.
WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS.
IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...EATON...CAMDEN...WEST
ALEXANDRIA...KINGS ISLAND...WEST CARROLLTON...TRENTON...SPRINGBORO...
SOUTH MIDDLETOWN...SEVEN MILE...OAKWOOD...MORAINE AND MONROE.
ALSO...SUGAR VALLEY...HUESTON WOODS STATE PARK...MORNING SUN...LAKE
LAKENGREN...MUTTONVILLE...SOMERVILLE...WHEATVILLE AND KINGS MILLS ARE
NEAR THE PATH OF THESE STRONG THUNDERSTORMS.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
LAT...LON 3972 8483 3973 8481 3981 8481 3973 8414
3929 8426 3929 8428 3958 8483
KURZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 354 PM EDT THU MAY 16 2013 OHZ062-063-072-162030- CLINTON OH-FAYETTE OH-GREENE OH- 354 PM EDT THU MAY 16 2013 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GREENE...WESTERN FAYETTE AND NORTHERN CLINTON COUNTIES THROUGH 430 PM EDT... AT 351 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR MIDDLETON CORNER...MOVING SOUTHEAST AT 15 MPH. WIND GUSTS TO 30 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM. THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN CLINTON...SOUTHEASTERN GREENE AND WESTERN FAYETTE COUNTIES... INCLUDING MIDDLETON CORNER...PAINTERSVILLE...LUMBERTON... BLOOMINGTON...PORT WILLIAM AND BOWERSVILLE. WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. LAT...LON 3958 8357 3943 8379 3960 8395 3968 8383
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
359 PM EDT THU MAY 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM HAIL 3 ESE CARLISLE 39.56N 84.27W
05/16/2013 E0.88 INCH WARREN OH TRAINED SPOTTER
&&
SNYDERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
400 PM EDT THU MAY 16 2013
OHZ071-162030-
WARREN OH-
400 PM EDT THU MAY 16 2013
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WARREN COUNTY THROUGH
430 PM EDT...
AT 355 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
SPRINGBORO...MOVING EAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WAYNESVILLE.
ALSO...PEKIN...LYTLE...OREGONIA AND CORWIN ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3959 8426 3958 8409 3957 8406 3945 8410
3953 8429
KURZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
433 PM EDT THU MAY 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM FLOOD 4 SW WEST UNION 38.76N 83.60W
05/16/2013 ADAMS OH BROADCAST MEDIA
SR-41 CLOSED NEAR SR-136 DUE TO FLOODING -VIA ODOT
&&
SNYDERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
507 PM EDT THU MAY 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLOOD 3 NW MIDDLETON CORNER 39.61N 83.89W
05/16/2013 GREENE OH NWS EMPLOYEE
MINOR FLOODING WAS REPORTED ALONG US 68 ACROSS SOUTHERN
GREENE AND NORTHERN CLINTON COUNTIES.
&&
KURZThe national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
Minor flooding from a drainage ditch was affecting State Line Road near State Route 227.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451917.